Chicago police are investigating after a rash of fake weed users arrived at northern Illinois emergency rooms suffering from "severe bleeding," authorities confirmed.
The Illinois Department of Public Health issued a warning Tuesday after six people complained of bleeding connected to synthetic cannabinoids over the past couple months. Chicago police spokesman Anthony Guglielmi confirmed Thursday the department was investigating. A minimart in the 1300 block of South Kedzie Avenue was cited and synthetic cannibis was seized from the shop, he said.
No arrests have been made but the investigation was ongoing.
“Despite the perception that synthetic cannabinoids are safe and a legal alternative to marijuana, many are illegal and can cause severe illness,” said IDPH Director Nirav D. Shah, M.D., J.D. “The recent cases of severe bleeding are evidence of the harm synthetic cannabinoids can cause.”
Synthetic cannabinoids are often known as fake weed, K2 and spice.
According to health officials, the imposter pot is not made up of just one drug but hundreds of different manufactured chemicals. The reports of bleeding among some users began on March 10, the health department said.
Jerrold Leikin, MD, director of toxicology at NorthShore University HealthSystem, said he has been monitoring the cases over the past week through the Illinois Poison Center. The center is the hub that coordinates the care for those impacted by the drug, he said.
"Whenever there is an illicit drug contamination it is always a very big issue," he said in a phone interview. "The concept of contamination is not new.”
Leikin used the analogy of of fentynal used in heroin--a deadly mix that has impacted communities across the nation.
"That's what Prince died of," he said, referring to fentynal.
Leikin said officials had not yet identified what component of the synthetic weed is causing the bleeding. He said it appeared to be some kind of anticoagulant or blood thinner.
“I guess that’s why they call it illicit drugs, cause you don’t know what you’re getting,” he said.
Other side effects from the synthetic cannibinoids include kidney failure, heart attack and death, according to the Centers for Disease Control.
In 2015, the CDC helped Mississippi investigate the largest reported outbreak of synthetic cannabinoid-related illnesses—more than 700 reports including 11 deaths.
Leikin said there were no deaths related to the drug in Illinois that he knew of.
If you have a serious reaction to a similar product, officials say you should call 911 or go the emergency room.